Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 143, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2012, 1:43 PM EDT for Lawrence County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 1:43 PM EDT (17:43 UTC)
- Expired
- Jul 8, 2012, 2:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lawrence County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS53 KIND 081743 SVRIND INC093-081815- /O.NEW.KIND.SV.W.0143.120708T1743Z-120708T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 143 PM EDT SUN JUL 8 2012 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 215 PM EDT * AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF BEDFORD...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BEDFORD... OOLITIC... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3889 8628 3877 8628 3885 8667 3899 8659 TIME...MOT...LOC 1743Z 284DEG 8KT 3896 8652 WIND...HAIL 60MPH 1.75IN $$ PUMA
1 follow-up statement
297 WWUS53 KIND 081759 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 159 PM EDT SUN JUL 8 2012 INC093-081815- /O.CON.KIND.SV.W.0143.000000T0000Z-120708T1815Z/ LAWRENCE- 159 PM EDT SUN JUL 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAWRENCE COUNTY UNTIL 215 PM EDT... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BEDFORD...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BEDFORD...AVOCA AND OOLITIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3889 8628 3877 8628 3885 8667 3899 8659 TIME...MOT...LOC 1759Z 300DEG 8KT 3894 8657 WIND...HAIL 60MPH 1.00IN $$ PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 125 PM EDT SUN JUL 8 2012 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 331 AM EDT SUN JUL 8 2012 THE HEAT WAVE HAS ENDED ACROSS CENTRAL INDIANA AS A COLD FRONT CURRENTLY MOVES ACROSS THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND COOLER MORE SEASONABLE TEMPS WILL FOLLOW IN ITS WAKE AS HIGH PRESSURE BUILDS BACK INTO CENTRAL INDIANA. && .NEAR TERM /THIS AFTERNOON/... ISSUED AT 119 PM EDT SUN JUL 8 2012 ADJUSTED NORTHERN COUNTY TEMPS DOWN JUST A BIT NEAR AND BEHIND NORTHERN LINE OF STORMS WHILE EVERYWHERE SOUTH OF THERE HAVE BUMPED MAXS TO MID 90S MOST AREAS. HAVE ALSO RE-WORDED FORECAST FOR SCATTERED STORM WORDING. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... ISSUED AT 331 AM EDT SUN JUL 8 2012 THE MAIN FOCUS OF THE SHORT TERM IS LINGERING SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT. CARRIED CHANCE POPS ACROSS THE VERY SOUTHERNMOST PORTIONS OF FORECAST AREA TONIGHT AS FRONT BRIEFLY STALLS OVER SOUTHERN INDIANA. HOWEVER...CONFIDENCE IS NOT HIGH...AND THESE MAY HAVE TO BE REMOVED IF THERE ISN/T MORE DEVELOPMENT THROUGH THE COURSE OF TODAY. SHOWERS AND STORMS ARE STRUGGLING TO DEVELOP WITH THE LACK OF FORCING...AND MOISTURE WILL ALSO BECOME LIMITED IN THE MID-LEVELS AFTER MON 00Z. THE REMAINDER OF THE SHORT TERM PERIOD WILL BE DRY STARTING TOMORROW AS HIGH PRESSURE BUILDS BACK INTO THE AREA. DESPITE AMPLE SUNSHINE...THE NORTHEASTERLY FLOW WILL KEEP TEMPS CLOSER TO NORMAL FOR THIS TIME OF YEAR WITH READINGS IN THE UPPER 80S...AND OVERNIGHT LOWS IN THE 60S. THE GFS IS ONCE AGAIN TRENDING A TAD COOLER THAN THE NAM...BUT NOT ENOUGH TO COMPLETELY RULE IT OUT. SO...WENT WITH A MODEL BLEND. HOWEVER...DID TREND A LITTLE ON THE WARMER SIDE OF GUIDANCE FOR TONIGHT DUE TO LINGERING CLOUD COVER. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... ISSUED AT 331 AM EDT SUN JUL 8 2012 THE EXTENDED PERIOD WILL BE DRY FOR THE MAJORITY...WITH A CONTINUATION OF MORE CLIMO NORMAL TEMPERATURES. THIS MEANS HIGHS IN THE 80S DURING THE AFTERNOON AND LOWS IN THE 60S. MODELS ARE IN GOOD AGREEMENT THROUGH THIS PERIOD AND BELIEVE ALLBLEND REFLECTS THIS WELL. KEPT FORECAST DRY UNTIL NEXT WEEKEND...EVEN THOUGH SOME OF THE GUIDANCE INDICATES SOME SMALL CHANCES FOR RAIN. MODELS TEND TO INTRODUCE PRECIPITATION TOO FAST IN A DROUGHT. NEXT FRONT APPROACHES THE AREA NEXT SATURDAY AND SUNDAY. INCLUDED SOME CHANCE POPS FOR NEXT WEEKEND. && .AVIATION /DISCUSSION FOR THE 18Z TAFS/... ISSUED AT 102 PM EDT SUN JUL 8 2012 VFR CONDITIONS EXPECTED FOR THE MOST OF THE FORECAST PERIOD. RADAR EARLY THIS AFTERNOON SHOWS TWO FRONTAL BOUNDARIES ACROSS THE AREA...ONE AREA IS TO THE SOUTH OF CENTRAL INDIANA...NEAR BMG...WHERE STORMS ARE FIRING ON DAYTIME HEATING. A SECOND FRONT FARTHER NORTH NEAR KOKOMO...LAF AND CNI. STORMS WERE FIRING HERE ALSO. AS THESE TWO BOUNDARIES REMAIN IN THE AREA DURING THE NEXT 6 HOURS WILL USE VCTS TO HANDLE SHOWERS AND STORMS. CONFIDENCE REMAINS LOW WITH DEVELOPMENT AND EVOLUTION OF THE SCATTERED CONVECTION. THUS WILL USE FREQUENT UPDATES THIS AFTERNOON FOR PRECISE TSRA TIMING. WITH THE LOSS OF HEATING THIS EVENING VFR CONDITIONS ARE EXPECTED TO RETURN. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TUCEK SHORT TERM...TDUD LONG TERM....SMF AVIATION...JP
Hazardous weather outlook, Jul 8, 5:11 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 511 AM EDT SUN JUL 8 2012 INZ021-028>031-035>049-051>057-060>065-067>072-090915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 511 AM EDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: ISOLATED THUNDERSTORMS WILL BE POSSIBLE. HAZARDS: THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING. TIMING: THIS MORNING THROUGH THIS EVENING...AND ACROSS THE FAR SOUTHERN PORTIONS OF FORECAST AREA TONIGHT. DISCUSSION: A COLD FRONT WILL STALL ACROSS SOUTHERN INDIANA...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: SEASONABLE TEMPERATURES WILL RETURN. DISCUSSION: HIGH PRESSURE WILL BUILD BACK INTO THE AREA ON MONDAY AND PERSIST THROUGH THE WEEK. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY WHEN THE NEXT FRONT MOVES INTO CENTRAL INDIANA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM RELATED HAZARDS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jul 8, 1:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 2 S HARRODSBURG 38.99N 86.54W
07/08/2012 E1.75 INCH LAWRENCE IN TRAINED SPOTTER
ON STATE ROAD 37 NEAR MONROE LAWRENEC COUNTY LINE
&&
EVENT NUMBER IND1200376
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:40 PM EDT | Special Weather Statement | IND | Johnson | 50 min |
| Jul 7, 10:29 PM EDT | Special Weather Statement | IND | Lawrence | 46 min |
| Jul 7, 10:31 PM EDT | Special Weather Statement | IND | Jackson | 44 min |
| Jul 8, 1:25 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 50 min |
| Jul 8, 2:15 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence | 45 min |
| Jul 8, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Jackson | 51 min |
| Jul 8, 2:49 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox | 41 min |
| Jul 8, 3:03 PM EDT | Severe Thunderstorm Warning | IND | Jackson | 27 min |
| Jul 8, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 50 min |
| Jul 8, 3:17 PM EDT | Areal Flood Advisory | IND | Lawrence, Martin | 3 hr |
| Jul 8, 3:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Owen | 51 min |
| Jul 8, 3:29 PM EDT | Severe Thunderstorm Warning | IND | Greene | 46 min |
| Jul 8, 3:35 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 40 min |
| Jul 8, 3:37 PM EDT | Areal Flood Advisory | IND | Greene | 3 hr |
| Jul 8, 3:41 PM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| Jul 8, 4:03 PM EDT | Severe Thunderstorm Warning | IND | Clay | 10 min |
| Jul 8, 4:22 PM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Monroe | 3 hr |
| Jul 8, 5:44 PM EDT | Special Weather Statement | IND | Knox | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.